Breast Cancer Home > Arimidex and Weight Gain
Side effects are possible with Arimidex, and weight gain is one of the most common. However, based on the way in which clinical studies of Arimidex were designed, it's hard to know if this side effect is due to the medication, other factors, or a combination of these things. If you are taking Arimidex and weight gain occurs, be sure to talk to your healthcare provider.
Arimidex and Weight Gain: An OverviewWeight gain is a common complaint in people taking Arimidex® (anastrozole). Weight gain with Arimidex occurs in up to 9 percent of people taking the drug. However, it is difficult to tell if this weight gain is caused by Arimidex or by other factors, due to the way clinical studies of Arimidex were designed.
Arimidex and Weight Gain: Understanding Clinical TrialsBefore most medicines are approved, they must go through several clinical studies where thousands of people are given a particular medicine and compared to a group of people not given the medicine. In these studies, side effects are always carefully documented. This way, it is possible to see what side effects occur, how often they appear, and how they compare to the group not taking the medicine.
However, sometimes, it is unethical to not treat a condition. This is the case in cancer studies. Because it would be unethical to not treat breast cancer, Arimidex cannot be compared to a placebo ("sugar pill"). Therefore, it is difficult to tell if a side effect is due to Arimidex, other factors, or a combination of both.